Is It Safe to Give a Child Benadryl?

toddler sleeping
Marc Romanelli/Getty Images

Have you ever given your child Benadryl to get him to calm down? Or maybe you have to take a long car or airplane trip and your friends told you to give your daughter some Benadryl "to make traveling easier." After all, it makes kids drowsy, so why not? If it is safe to use for allergies, it's probably fine to use to get them to sleep, right?

Benadryl (Diphenhydramine)

For years, Benadryl (or its generic counterpart diphenhydramine) has been considered a safe medicine for children.

It is generally a very effective remedy for allergies and allergic reactions. It relieves itching and reduces swelling that is caused by allergic reactions. The FDA has approved diphenhydramine to be used "to relieve red, irritated, itchy, watery eyes, sneezing, and runny nose caused by hay fever, allergies, or the common cold.

Diphenhydramine is also used to relieve cough caused by minor throat or airway irritation, and also to prevent and treat motion sickness. It is also used to treat insomnia (difficulty falling asleep or staying asleep). Diphenhydramine is also used to control abnormal movements in people who have early stage Parkinsonian syndromes (disorders of the nervous system that cause difficulties with movement, muscle control, and balance) or who are experiencing movement problems as a side effect of a medication.

However, it does have side effects.

One of the most common side effects of Benadryl and similar antihistamines is that it causes drowsiness.

Warning labels indicate that people shouldn't attempt to drive or operate machinery after taking it or until they know how it will affect them.

For some weary parents, giving a dose of Benadryl to make their rambunctious toddler a little tired may be quite tempting, especially when traveling or during other periods when you need your child to be quieter than normal.

Unfortunately, giving kids these medications to get them to go to sleep can be more dangerous than you'd think. Across the country, an increasing number of children are ending up in emergency rooms and hospitals because they have essentially overdosed on antihistamines.

Why You Shouldn't Give Kids Antihistamines

Using antihistamines such as Benadryl and Chlor-Trimeton to get your kids to sleep carries significant risk. Although these medicines are effective when you use them for allergies, they are dosed according to weight in young children and giving a child too much can be very dangerous.

Drowsiness is a common side effect of antihistamines such as Benadryl but some children experience the opposite effect. Benadryl can cause some children to be hyperactive. While this may be acceptable if your child needs the medication to combat an allergic reaction, it is not ideal if you are attempting to use it to get your child to calm down.

Benadryl and generic diphenhydramine are not approved for use in children younger than age 2. If they are in a combination cold medicine, they should not be given to a child younger than 4.

The Risk of Death

Health officials have seen an increase in deaths from Benadryl and other antihistamines in recent years.

Children have been given Benadryl in sippy cups and bottles in an attempt to get them to sleep. They are given far more than their bodies can handle and don't survive or need to be admitted to the hospital to recover.

You might think this won't happen to you, or that you would never put Benadryl in your child's cup to get them to go to sleep in the first place, even if they might really need to calm down.

Unfortunately, even if you are careful—and even if your child is old enough to take Benadryl—this can still happen to your child. Many of these cases were children at daycare. The care providers used Benadryl to get the babies to sleep without their parents' knowledge.

Or more than one person in the house might give the child Benadryl without another adult knowing it, causing an inadvertent overdose.

It's important that every parent knows about this danger and takes steps to prevent it.

Don't use medication to make your child sleepy. If you believe your baby or young child has a true sleep problem, talk to her healthcare provider. There are true sleep difficulties—like sleep apnea—that can affect children and need to be evaluated and treated by a pediatrician or sleep specialist.

Preventing Unintentional Overdose

If you are a parent, talk to everyone that cares for your child about the risks associated with Benadryl and other antihistamines. Be sure that all of your child's caregivers—including daycare, babysitter, and grandparents—know that it is never okay to give a child Benadryl to help them sleep, and it should never be given to a child under 2 years old, period.

If you do need to give your child an antihistamine for an approved reason—such as an allergic reaction or seasonal allergy symptoms—make sure you are using medicine that is appropriate for your child's age and weight. If you aren't sure what medicine to use, contact your child's healthcare provider to get specific instructions.

Signs of Overdose

There are certain symptoms that may alert you to the fact that your child or another individual may have taken too much Benadryl. Common symptoms of a diphenhydramine overdose include:

  • Inability to urinate
  • Blurred vision
  • Enlarged pupils
  • Dry mouth
  • Dry eyes
  • Ringing in the ears
  • Low blood pressure
  • Rapid heartbeat
  • Agitation
  • Confusion
  • Seizures or convulsions
  • Depression
  • Difficult to wake or arouse
  • Hallucinations
  • Nervousness
  • Tremors/shaking
  • Dry, red skin

These symptoms can be caused by other things as well, but if you have concerns that your child was given Benadryl and is experiencing these symptoms, contact Poison Control at 1-800-222-1222 from anywhere in the United States. If your child is having difficulty breathing or you cannot wake her up, call 911 or seek medical attention immediately.

A Word From Verywell

Parents want to do everything they can to give their children a good life and keep them safe. But we all get exhausted and frustrated at times and just need a break. Using an antihistamine like Benadryl, though, is not the right way to go about getting that break. If your child is young and still sleeping in a crib, put her in her crib and walk away. She might continue crying but she will be in a safe place and you can breathe and take a few moments to get yourself together.

If you need more than a few minutes, ask your significant other, a grandparent, or trusted friend to come help you. Many friends and family members are more than happy to help for a few hours so an exhausted parent can get a break. If your child has difficulty sleeping on a regular basis, talk to her pediatrician. You may need to see a specialist such as a pulmonologist or ENT. These specialists can evaluate your child for sleep problems such as sleep apnea or other issues that can make sleeping through the night difficult.

Do not give your child medicine to help her sleep unless it is prescribed by her doctor. If it is, follow the directions exactly and monitor her for signs of overdose.

Although Benadryl and antihistamine overdose are rare, cases are on the rise. These medicines are readily available at nearly every grocery store, pharmacy, and "big box" store. People that care for your child may not be aware how dangerous they can be when they are not used properly. Take all the precautions that you can to make sure your child only gets these medicines if she really needs it. Talk to her healthcare provider prior to giving her any medicine to be sure if it safe and necessary.

Sources:

Diphenhydramine: MedlinePlus Medical Encyclopedia. https://medlineplus.gov/druginfo/meds/a682539.html.

Diphenhydramine overdose: MedlinePlus Medical Encyclopedia. https://medlineplus.gov/ency/article/002636.htm. 

Continue Reading